Pain patches

Hi, I have chronic back pain, scoliosis and spina bifida, lucky me! I take tablets to help me get through the night and relax my muscles. I have also been wearing a pain patch for a couple of years, recently my patch has doubled because my back pain is a lot worse, since it has doubled in strength I have been very down and bad tempered, I don't like me at the moment who I am becoming. I want to rip the patch off and be me again but it is taking some of the pain away. I am caught in a catch 22 situation. I am due to go to the pain clinic next month. Is there any advice you can give me apart from locking myself away for a month.

Thanks

16 Replies

oldestnewest
  • What patch are you on? I was using fentanyl patch but developed an allergy to it as my skin became sore x my gp switched me to butrans 20mg and I have been feeling much better not so groggy and grumpy! Maybe worth seeing if there is another type of patch which may suit you more ???

  • Be very weary about using patches of any kind, it can lead to addiction. Also, it can seriously damage your skin tissues.

  • I have heard that in long term use they could affect your lungs and breathing but I haven't heard about skin tissue. What does it do?

  • It starts with itching of the skin, if ignored, the skin forms blisters leaving permanent scars in the area where one had the patch or patches. It happened to me, I still bears the scar to my skin.

  • Thanks for letting me know, sometimes mine get itchy but I don't scratch in a silly fear of too much of the medication getting released into my skin. I will have to be careful. I do find when you take the patch off my skin is sore and I have to wash the skin carefully to get the marks off my skin where the fibres from your clothes get stuck to the edges of the plaster.

  • If I were you I would be in line to consult your GP about the itching, he may prescribe a different kink of painkillers. However, keep an eye on the area where you stick the patches.

  • THE PATCH I USE IS AN ELECTROMAGNETIC PATCH.ACTI PATCH NO SIDE EFFECTS IT WORKS .I CANT TAKE PAIN RELIEVERS THEY MAKE ME VERY SICK.SO ANY ONE WHO IS IN SEVERE PAIN JUST TRY HOPE THAT HELPS.XX

  • Hi when u go back to see the pain specialist ask if there any thing else he or she can give u because what u are saying is that. The side effects are making u bad tempered and down there are other patches they can try without giving u bad side effects,

  • Hi.

    i have been on the BuTans 20 for a number off months now but they have not worked for me personally.

    The thing with any medication. Is it will work ok with some & not with others.

    I have been given even Stronger Patches. They made me sleep 24/7 & they didn't work for my Pain.

    I'm currently awaiting for Funding from the NHS. For some Deep Brain Stimulation. Unfortunately it is really expensive so the chances are very difficult.

    Steve.

  • I was on 125 fentanyl pain patches for about 5 years. They are now trying to wean people off them at the National Hospital in London. It took me 7 months to withdraw. After a certain period of time they stop working and just have a placebo affect. Now you have to sign a contract before you are put on a small amount. This is due to new research and the mistakes they made with people like myself. If you are only on a couple I'm sure that's ok. Just beware of going up as high as I did!

  • Hi, I was on 5mg butrans patch but have been put up to 10mg, I am in my early 40's and it concerns me that I will get immune to them and what if there is nothing else. I don't want to spend years in lots of pain. I am hoping to get somewhere with the pain clinic and be refers back to a Dr who has more knowledge of spinal issues.

    Sorry to waffle on.

    Thanks for your advice

  • Hi. Yes I have had to increase my BuTrans patches to 20mg. As these didn't make a great difference they have given me a stronger patch.

    I have had to come off these as I was as high as a kite all day with no improvement at all. I'm no good with stronge meds so I wasn't surprised at all.

    So please don't worry as one med suits one person and not another.

    So don't be put off please!!!!!

    Back to the Pain Clinic again.

    Steve.

  • Thanks Steve for the advice, I feel better mentally seeing all the kind advice people have given and the fact I am not alone. No one understands better than someone else in the same situation. I just need to keep my emotions in check until my appointment with the pain clinic and play nice.

    Some really nice people on this site.

    Thank you 😊

  • I'm really sorry that nothing is working. I think my problems are different in so much as my pain is from the shape of my back pressing on facet joints and nerves. There is no operation and I have come to accept a life on medication which doesn't really work and the use of a wheelchair for distances. The pain clinic have tried everything and the only thing that has helped is acceptance. I am 66 but this has been with me for years. I hope you find an answer to your problem. There is a lot of research going on and who knows one day!

  • Hi. Yes can you please let us know what patches you are on?? I have been on BuTans 20mg for some time. These seem to be doing very little now. I had an appointment at the pain clink & I let them know so they gave me a stronger patch to try. These were to strong & made me as high as a kite. ( I always have these problems with stronger meds ) so don't be put off !!!! Can't you see your GP or Pain Team beforehand ???

    Please let me know how you get on !!!!

    Steve.

  • I am only on butrans 10mg, I was on 5 mg for a couple of years but recently gone on to 10mg, it takes the edge off the pain at times but I just can't deal with the tiredness and mood. I also take nortrypiline at night to relax the muscles. I am not allowed any other medication with these so on bad days I just have to get on with it. I did see my Dr a week ago and he said he would write to the pain clinic but the letter would probably not get there before my appointment at the beginning of October. The pain clinic has a massive waiting list, just like any other hospital I suppose.

You may also like...